Ohio, 2020

Damaging Wind in Ohio, July 19, 2020

July 19, 2020 · NWS PBZ · 1 event in 1 county or zone

An upper level trough advanced across the Great Lakes on July 19th. DCAPE was |favorable across our region; 800 to 1000J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level trough advanced across the Great Lakes on July 19th. DCAPE was |favorable across our region; 800 to 1000J/kg. Therefore, cold cores aloft rushing down to the surface could produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 4:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 19, 4:14 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 PM EDT Sun Jul 19 2020

.SYNOPSIS...
Thunderstorms will move across the region this evening and possibly
into the overnight hours. Somewhat cooler, drier weather will then
follow through the first half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
New update was issued as the Heat Advisory has been cancelled.

Previous...
Changes for the eve update included the increase of precip probs to
likely numbers for tonight as a broad upper trough/frontal zone will
be providing sufficient forcing-for-ascent/lift for widespread
showers and storms.

The primary question is of severe potential as very warm air in the
mid levels is inhibiting updraft explosiveness. Still, a dry swath of
air around 15 to 20 kft may provide sufficient cooling for some
downburst cores to develop and generate damaging gusts.
Slight/scattered risk for severe thus continues.

Otherwise, high precipital water on the order of 1.5 inches, warm
rain process, and local training of cells may contribute to a
isolated flash flood threat, especially for urban areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Convection should clear the forecast area by dawn Monday. Some
residual activity may be possible along the frontal boundary as it
nears West Virginia and Maryland but intensity/coverage should be
less at this point with the loss of instability aloft.

Deep layer zonal flow will resume after the departure of Sunday's
shortwave trough. This parallel sfc boundary-flow aloft will result
in the cold front stalling out and washing out (becoming more
diffuse w/ time) somewhere in the vicinity of our southern counties.
A few convective showers are possible near the boundary during peak
heating Monday, mainly due to orographic lift.

Otherwise, anticipate comparatively-cooler and tranquil weather on
Monday, with highs topping out around 90 (dew points 5-10 degrees
below Sunday will make this feel quite a bit better).

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A series of vorticity maxima embedded within quasi-zonal flow aloft
will traverse across the Ohio Valley Tuesday and Wednesday before
troughing deepens across the northeast CONUS on Thursday with a more
substantial low pressure system and attendant cold front. Each day
will feature a chance of thunderstorms, along with seasonably warm
conditions.

After the cold front passage on Thursday night, near or below-average
temperature is then possible for Friday and Saturday.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Increasing coverage of convection with a frontal zone encroachment
will degrade conditions through the evening. Expect cig restrictions
and at least showers to persist into early Monday before building
high pres returns VFR to all terminals.

.Outlook...
The next chc for genl restrictions will come with a mid week
shortwave trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 19, 4:20 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
520 PM EDT Sun Jul 19 2020

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-202130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
520 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms are likely through this evening. Some
storms may produce damaging wind gusts. Locally heavy rainfall is
expected with isolated flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-WVZ510>514-202130-
Garrett-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
520 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 19, 2:48 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Sun Jul 19 2020

PAZ007-192015-
Mercer-
348 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN MERCER COUNTY...

At 347 PM EDT, a strong thunderstorm was located over Atlantic, or 15
miles southwest of Meadville, moving east at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Greenville...                     Jamestown...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 133
and 137.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4149 8028 4148 8013 4142 8011 4140 8043
      4149 8045
TIME...MOT...LOC 1947Z 259DEG 17KT 4147 8034
Special weather statement, Jul 19, 4:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
552 PM EDT Sun Jul 19 2020

OHZ057-192215-
Muskingum-
552 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WEST CENTRAL MUSKINGUM COUNTY...

At 552 PM EDT, a strong thunderstorm was located near Thornport, or 8
miles southeast of Heath, moving east at 30 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Gratiot...

This includes  Interstate 70 in Ohio near mile marker 143, and
between mile
  markers 145 and 149.

LAT...LON 3995 8223 3995 8220 4003 8219 4004 8215
      3994 8210 3987 8215 3987 8217 3991 8216
      3991 8223
TIME...MOT...LOC 2152Z 277DEG 18KT 3994 8233
Special weather statement, Jul 19, 4:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
559 PM EDT Sun Jul 19 2020

PAZ007-192230-
Mercer-
559 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN MERCER COUNTY...

At 559 PM EDT, a strong thunderstorm was located near Pymatuning
Central, or 17 miles north of Sharpsville, moving east at 35 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Greenville...                     Jamestown...
New Lebanon...                    Sheakleyville...
Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 131
and 137.

LAT...LON 4148 8013 4149 8012 4149 8002 4142 8002
      4133 8038 4133 8052 4149 8052
TIME...MOT...LOC 2159Z 284DEG 42KT 4152 8048

The radar

The Cleveland radar (KCLE), 127 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
July 19, 5:00 PM EST
Where
Coshocton County, West Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.270, -81.750

A trained spotter reported multiple trees and power lines down around the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904049.